Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 159, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 1, 1997, 5:13 PM CDT for Taylor County, Wisconsin. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 1997, 5:13 PM CDT (22:13 UTC)
- Expired
- Sep 1, 1997, 6:15 PM CDT
- In force
- 62 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Taylor County, WI
The radar
The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 012213 RRA
SVRLSE
WIC119-012310-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
513 PM CDT MON SEP 1 1997
* SEVERE THUNDERSTORM WARNING FOR
TAYLOR COUNTY - NORTH CENTRAL WISCONSIN
* UNTIL 615 PM CDT
* SOME LOCATIONS AFFECTED
JUMP RIVER
HANNIBAL
GILMAN
CHEQUAMEGON NATIONAL FOREST
* AT 510 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 50 MILES NO
RTHEAST OF EAU CLAIRE. THE STORM
WAS MOVING SOUTHEAST AT 25 MPH.
* THE STORM WILL BE NEAR JUMP RIVER BY 530 PM...NEAR PERKINSTOWN BY
545 PM.
THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.
RACY/SWCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 1:32 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Sep 1, 1:32 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 130 PM CDT MON SEP 1 1997 TONIGHT/S PRIMARY CONCERN...RAIN CHANCES ASSOCIATED WITH COLD FRONT. AS OF 18Z...SURFACE COLD FRONT EXTENDED ACROSS MN FROM ARROWHEAD TO SOUTHWEST PART OF STATE AND INTO LOW PRESSURE OVER NORTHWEST NEBRASKA. THUNDERSTORMS OCCURRING IN VICINITY OF FRONT NEAR DULUTH AREA AND ALSO OVER SOUTHEAST SD WHERE MOISTURE CONVERGENCE MAXIMIZED. OTHERWISE... OUR FORECAST AREA QUITE WARM AND HUMID WITH DEWPOINTS FROM UPPER 60S TO MID 70S AND TEMPERATURES IN THE UPPER 70S TO LOWER 80S. 12Z ETA AND NGM DIFFERED ON SPEED OF FRONT WITH ETA LOOKING TOO FAST. PREVIOUS 00Z MODELS INDICATED FRONT WOULD STRETCH FROM IL/WI BORDER AREA INTO SOUTHEAST IA BY 12Z TUESDAY AND THIS STILL LOOKED REASONABLE. MODEL QPF HAS BEEN CONSISTENT IN SHOWING 1/4 TO 3/4 INCH RAINFALL AMOUNTS OVERNIGHT AS 1000-500 MB THICKNESS COLLAPSES WITH ONSET OF MUCH COOLER AIR ASSOCIATED WITH FRONT. IMPACT ON FORECAST...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO OCCUR ALONG COLD FRONT AS IT SAGS SOUTHWARD. RAINFALL OF 1/4 TO 3/4 INCH ANTICIPATED TONIGHT WITH LOCALLY HEAVIER AMOUNTS IN THUNDERSTORMS. COORDINATED WITH GREEN BAY WEATHER SERVICE OFFICE. THOMPSON
In the hours before
Special weather statement, Sep 1, 5:03 PM CDT, 10 minutes before
WIZ017-012310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 503 PM CDT MON SEP 1 1997 ...STRONG THUNDERSTORMS POISED TO MOVE INTO NORTH CENTRAL WISCONSIN... SHORTLY BEFORE 5PM...DOPPLER RADAR IN LA CROSSE WAS SHOWING A LINE OF STRONG THUNDERSTORMS FROM 60 MILES NORTHWEST OF WAUSAU TO 40 MILES NORTH OF EAU CLAIRE. THE STORMS WERE MOVING SOUTHEAST AT 30 MPH. THE STORMS WILL LIKELY IMPACT JUMP RIVER AND HANNIBAL BETWEEN 515 AND 530 PM AND THEN MUCH OF THE CHEQUAMEGON NATIONAL FOREST AFTER 530 PM. THERE IS A POTENTIAL FOR HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WITH THESE STORMS. GO TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES YOUR AREA AND LISTEN TO YOUR FAVORITE WEATHER SOURCE FOR POSSIBLE WARNINGS. RACY
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.